May 1966

Acute Transient Hearing Loss After Ethacrynic Acid Therapy

Author Affiliations


From the Department of Medicine, The New York Hospital-Cornell Medical Center, New York.

Arch Intern Med. 1966;117(5):715-717. doi:10.1001/archinte.1966.03870110107021

ETHACRYNIC acid, 2-3 dichloro-4-(2 methylenebutyrl) phenoxyacetic acid, has received considerable attention as a new potent diuretic. It has been found effective in treating the edema of cardiac decompensation, renal disease, and hepatic cirrhosis.1-4 It is also useful as an antihypertensive agent.5

The major adverse effects of the drug are alterations in fluid and electrolyte balance,1,2 and in some cases, orthostatic hypotension as well as hepatic coma secondary to these changes. Gastrointestinal symptoms1-4 including nausea, vomiting, abdominal pain, and diarrhea have also been reported as have symptomatic hypoglycemia2 and asymptomatic hyperuricemia.1,2 A single case of transient acute deafness following the intravenous administration of ethacrynic acid was noted by Maher and Schreiner.2

This report documents five instances of transient hearing loss in patients receiving ethacrynic acid.

Report of Cases 

Case 1.  —Patient S. R., a 55-year-old Negro housewife with diabetes mellitus of 26 years' duration, was admitted to the New York Hospital

First Page Preview View Large
First page PDF preview
First page PDF preview